Alert archive / Louisiana / Tornado Warnings in 2004
Tornado Warning 36, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Dec 9, 2004, 1:40 AM CST for Lafayette Parish, Louisiana. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 9, 2004, 1:40 AM CST (07:40 UTC)
- Expired
- Dec 9, 2004, 2:00 AM CST
- In force
- 20 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Lafayette Parish, LA
The radar
The Lake Charles radar (KLCH), 107 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 1:40 AM CST | TORNADO | 2 Wsw Lafayette, LA | LAFAYETTE 911 RELAYED PUBLIC REPORT OF A POSSIBLE TORNADO NEAR INTERSECTION OF WEST CONGRESS STREET AND LE VIOLON ROAD JUST WEST OF LAFAYETTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 452 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLCH 090740 TORLCH LAC055-090815- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 138 AM CST THU DEC 9 2004 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * TORNADO WARNING FOR... LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA * UNTIL 200 AM CST * AT 133 AM CST...THE PUBLIC REPORTED A POSSIBLE TORNADO NEAR SCOTT...MOVING NORTHEAST AT 30 MPH. DOPPLER RADAR ALSO INDICATES POSSIBLE TORNADIC ACTIVITY WITH THIS STORM. * THE TORNADO IS EXPECTED TO BE NEAR... LAFAYETTE BY 145 AM CST CARENCRO BY 155 AM CST THIS TORNADO IS WRAPPED IN RAIN - IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TAKE COVER NOW TORNADOS AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 3022 9222 3012 9212 3024 9194 3038 9205 $$ LGE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Dec 8, 8:58 PM CST, 4 hours 42 minutes earlier.
Area forecast discussion, Dec 8, 8:58 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 855 PM CST WED DEC 8 2004 .DISCUSSION... 8 PM SFC ANALYSIS SHOWS WARM FRONT CREEPING SLOWLY NORTHWARD... LOCATED BETWEEN LFT AND ARA ON WEST TO NEAR CAMERON AND MOVING THROUGH SABINE, TX CMAN STATION. 00Z LCH SOUNDING WAS LAUNCHED BETWEEN TSRA...SO SOME OF THE DATA MAY BE A BIT SUSPECT...BUT SHOWED THE INVERSION SIGNIFYING THE FRONTAL BOUNDARY AT 1300 FT...VERY SHALLOW. SPC HAS UPDATED THE DAY ONE OUTLOOK TO UPGRADE THE GENERAL TSTM TO SLIGHT RISK ACROSS SE TX/S LA...OR FROM I-10 SOUTH INTO THE GULF. OVER THE LAST COUPLE OF HOURS...TSRA HAS BE CONFINED MAINLY OFFSHORE OF SABINE PASS...AND SPREADING OVER MOST OF CAMERON... CALCASIEU...AND JEFF DAVIS PARISHES OF SW LA. NO FLOODING PROBLEMS SO FAR DUE TO THE RAPID NE MOVEMENT. HAD SEVERAL WEAK ELEVATED MESOS...WAY ABOVE THE INVERSION...BUT NEVER REACHING THE LOWER LAYERS OR THE SFC FOR THAT MATTER. THAT MAY CHANGE AFTER MIDNIGHT. LATEST H20 VAPOR SATELLITE ANIMATION SHOWS VIGOROUS SHORTWAVE SCREAMING EAST ACROSS TX TONIGHT...ALREADY IGNITING WHAT LOOKS LIKE TO BE MINIATURE SUPERCELLS 100 TO 200 NAUTICAL MILES INTO THE GULF. THE GREATEST POSSIBILITY FOR SVR WX WILL BE NEAR MIDNIGHT FOR THE COASTAL WATERS OUT 60 NAUTICAL MILES... AND AFTER MIDNIGHT TO 3 AM FOR THE SOUTHERN PARISHES OF LA. BELIEVE THE BEST DYNAMICS AND WARM FRONT WILL BE EAST OF SE TX...AND SOUTH OF THE INLAND AREAS OF SE TX/C LA. UPDATE OUT BY 9 PM. LANDRENEAU && .PREVIOUS DISCUSSION...WARM FRONT OVER NRN GULF CONTINUES TO MOVE SLOWLY NWD. DEWPOINTS NEAR 60 HAVE MADE THEIR WAY ALONG THE COAST WITH MID TO UPPER 60S DEWPOINTS EXPECTED TO MOVE INTO THE SRN HALF OF THE ZONES BY TONIGHT. ALREADY SEEING RAINS BEING CAUSED BY ISENTROPIC UPGLIDE BREAKING OUT ACROSS COASTAL ZONES AND SCNTRL LA. UPPER TROF MOVING INTO WEST TX WILL PUSH SFC TROF ACROSS THE AREA THURSDAY MORNING WITH SHOWERS AND TSTMS A GOOD BET OVERNIGHT AREAWIDE. COULD SEE AN ISOLATED SEVERE TSTM OR TWO AS RIGHT REAR QUAD OF SUBTROPICAL JET WILL BE OVER THE AREA PROVIDING PLENTY OF LIFT. ALSO LOOKING AT LOW-LEVEL JET AROUND 40KTS OVERNIGHT AS WELL. ON THE OTHER HAND...MOST OF THE AREA DOESNT GET INTO THE TRUE WARM SECTOR WHICH SHOULD STAY ACROSS THE EXTREME SRN ZONES. SO MOST OF THE STORMS WILL REMAIN ELEVATED THOUGH SOME SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. HAVE CANCELLED FLOOD WATCH AS SYSTEM APPEARS TO BE MOVING TOO QUICKLY TO PRODUCE FLOODING RAINS. GENERALLY LOOKING FOR ONE TO TWO INCHES OF RAIN OVER SE TX INCREASING TO TWO TO THREE INCHES OVER THE EASTERN ZONES. THIS COULD CAUSE SOME POTENTIAL FLOODING OVER THE EASTERN AREA BUT IT APPEARS URBAN AND SMALL STREAM SHOULD COVER IT. RAIN SHOULD BE OUT OF SE TX BY SUNRISE AND ACADIANA BY VERY EARLY AFTERNOON. THEN LOOKING AT SEVERAL DAYS OF DRY WEATHER. UPPER TROF DEEPENS OVER THE ERN HALF OF THE U.S. AND WE FINALLY COME UNDER SOME GOOD NWLY FLOW ALOFT THRU THE WEEKEND. TEMPS BEHIND THE SFC TROF WILL STILL BE WARM TOMORROW BUT AS THE UPPER TROF DEEPENS AND THICKNESSES LOWER...COOLER WEATHER WILL BE IN STORE FRIDAY AND SATURDAY. QUICK WARMUP FORECAST FOR SUNDAY BEFORE ANOTHER FRONT COMES THROUGH LATE SUNDAY. NOT LOOKING FOR TOO MUCH IN THE WAY OF LOW-LEVEL MOISTURE WITH THE SYSTEM SO LEAVING POPS OUT OF THE FORECAST. THIS LOOKS TO BE THE STRONGEST FRONT OF THE SEASON SO FAR SUPPORTED BY A 1044 HIGH (ACCORDING TO THE GFS). WILEY && .AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE TAF SITES DURING THE EVENING AND CONTINUE OVERNIGHT. THUNDERSTORMS SHOULD BE OUT OF KBPT BY LATE TONIGHT...KLCH BY 12Z...AND KAEX AND KLFT BY AROUND 15Z OR SO. SKIES WILL QUICKLY CLEAR FROM WEST TO EAST. KUYPER && .PRELIMINARY POINT TEMPS/POPS... LCH 60 74 51 65 / 100 20 0 0 BPT 58 74 50 68 / 70 0 0 0 AEX 57 75 47 63 / 100 40 0 0 LFT 62 76 52 64 / 100 40 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. &&
Hazardous weather outlook, Dec 8, 5:10 AM CST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 510 AM CST WED DEC 8 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 091100- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 510 AM CST WED DEC 8 2004 .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE IN FROM THE WEST AND SOUTH THIS AFTERNOON. HEAVIEST RAINS WILL BE TONIGHT AS A WARM FRONT COMBINES WITH A POTENT UPPER LEVEL TROF. TWO TO FOUR INCHES OF RAIN WILL BE POSSIBLE...MAINLY OVER CENTRAL AND SOUTH CENTRAL LOUISIANA WITH LESSER AMOUNTS TO THE WEST AND AWAY FROM THE COAST WHERE ABOUT AN INCH OF RAIN IS EXPECTED OVER INTERIOR SOUTHEAST TEXAS. A FLOOD WATCH FOR ALL EXCEPT INTERIOR SOUTHEAST TEXAS WILL BE IN EFFECT FOR TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... COOLER CONDITIONS ARE EXPECTED WITH NO ADDITIONAL RAIN. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE REQUIRED...HOWEVER PLEASE RELAY ANY FLOODING INFORMATION TO THIS NWS OFFICE AT (337)477-5285. JS
In the hours before
Local storm report, Dec 8, 10:14 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1014 PM CST WED DEC 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM MARINE TSTM WIND 25 S RUTHERFORD BEACH 29.42N 93.16W
12/08/2004 40 MPH XXX XX PUBLIC
WEST CAM 144 RIG WORKER REPORTED WINDS IN EXCESS OF 40
MPH.
&&
JRLocal storm report, Dec 8, 10:22 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1022 PM CST WED DEC 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM MARINE TSTM WIND 25 S RUTHERFORD BEACH 29.42N 93.16W
12/08/2004 40 MPH XXX XX PUBLIC
WEST CAM 144 RIG WORKER REPORTED WINDS IN EXCESS OF 40
MPH.
1015 PM MARINE TSTM WIND 17 S RUTHERFORD BEACH 29.53N 93.15W
12/08/2004 40 MPH XXX XX PUBLIC
WEST CAM 71 RIG WORKER MEASURING 40 MPH WINDS.
&&
JRThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 9:44 PM CST | Special Marine Warning | LCH | 61 min | |
| Dec 8, 9:44 PM CST | Special Marine Warning | LCH | 61 min | |
| Dec 9, 1:13 AM CST | Severe Thunderstorm Warning | LCH | Lafayette, Vermilion | 17 min |
| Dec 9, 1:59 AM CST | Special Marine Warning | LCH | 61 min | |
| Dec 9, 5:43 AM CST | Special Marine Warning | LCH | 32 min |
Nearby
Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.